Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

anxiety and Lexapro

How good is Lexapro for anxiety?  How long does it take to work?  Does it cause gastrointestinal problems?  It is difficult to stop when the time comes?  Is valium better?  Any help and comments will be greatly appreciated.

redsunset
9 Responses
Avatar universal
What's better is what works for you.  Valium works more quickly, but is short term.  If Lexapro works it will work for a long time.  How long it takes to work depends on you; it might not work at all.  People don't metabolize all drugs equally well.  Yes, it can be hard to stop, so can valium.  Valium is probably not encouraged for long term use.  What works best is when talk therapy works, which isn't often but when it does it lasts longer than any drug and works more completely.  And takes longer.  
756668 tn?1287228987
Like Paxiled said , what works for one may not work for another. They didn't help me at all..just made me depressed. I suffer from GAD, with NO depression.  But they do say for those who have had success with it, that it does help with anxiety as well.  But it is classified as an anti-depressant. valium is a benzo..you can google it and get tons more info. Vailum is short term and leaves you feeling really foggy.  But once again they only help in that moment you are having a panic/anxiety attack..and sometimes for some they don't help at all. Depends if you are taking other meds too.  When I took it didn't bother my stomach at all..but it was not for me.  Both these meds should not be stopped cold -turkey.  Hope this helps!
Avatar universal
I am thinking about psychtherapy.  I went to the University neurologist whom I really liked.  He refered me to the University psy group for a workup.  They diagnosed GAD.  But they will not treat me long term because they are too busy.  They only push drugs and then turn me over to a psychologist or psychiatrist near my home.  After taking me off Effexor for two months that stimulated me and was awful to get off, the University now recommends Lexapro.l  I do not need a stimulate like the antidepressants.  I need something to calm me down and be able to sleep at night.  The University told me yesterday to take the Lexapro, that it is very difficult for the first week or so but that I need to be strong, bite the bullet and stick with it for several months.  In the meantime they want my family doctor or a local psy to monitor.  I am not comfortable with that and would like to find someone near home now before I begin Lexapro.  Actually, I would really like to find a good psychologist to talk to.  I drank a lot of wine and have stopped for about 5 months.  The University said yesterday that is the reason my GAD flared.  So what it the difference from drinking wine to calm down or taking antidepressants.  You get hooked on both of them.  I think if I had someone to vent to like a psychologist it would get me through this without meds.  But I do take 2.5 mg diazeman (valium) in the afternoon to calm me.  He said I would need to continue the diazepam for an undetermined time even when on Lexapro.  

So I am really confused.  I really do not want to start the Lexapro because I am thinking that after my brain gets used to no wine in the afternoon, I will be ok.  I wish I could just continue to take 2.5 diazepam of the long term.  If  my mind is really adjusting to no wine and then I add Lexapro, it just complicates matters when I need to stop the Lexapro.  

What  a mess.  Anyone have the same situation where you are trying to adjust your brain to no alcohol and don't want to go on antidepressants?

Thank you for your comments.

redsunset
Avatar universal
Look, if you can handle this and it isn't getting progressively worse, then psychotherapy, not medication, is where you should start.  Always try the least invasive approach medically first unless the need is urgent.  Psychotherapy is hard and takes a long time and it's hard to find the right therapist, but if you do and it goes well, you might find a long term fix, whereas the best drug is only a palliative, not a cure.  Follow your instincts and find a therapist.

If you do go on Lexapro, it's not usually as difficult as Effexor.  Almost nothing is.  Effexor is one of the worst for side effects and withdrawal.  That doesn't mean you might not have problems on Lexapro, but if you start with a low dosage and slowly work your way up, it shouldn't be all that bad.  But I think therapy is where you should go first.
756668 tn?1287228987
I agree with Paxiled re: Effexor...it drove me insane!  I felt so high and seemed like I had no control over my own life..and that was only after 2 weeks..my doctor took me off!  

I hope you find one best suited for you.  I hear good things about Lexapro, one being that is has the least side effects for the majority who take it.  

Wishing you the best of luck!
Avatar universal
I don't want to put you off but I just came off Lexapro after 7 days.I did not want to take it at all but after several really bad panic attacks and a real 'not myself felling' I decided to try it. My God!! It was THE WORSE ever experience for me, like Arion says I had no control, I was so nervous, couldn't sleep, could be alone, climbing the walls....awful, awful, awful.

When I took the doasge suggested I had a massive headache, threw up so I cut it half and I just got terrible feelings. I also take 1/2 Xanax when needed and it helps but you're not supposed to be on those for more than a couple of months.

I think if you are having a glass of wine for enjoyment in the afternoon or eveining it's fine but if it is for medication it's not good. When I drink more than one glass I feel more 'blue' the next day. If you are feeling down you should lay off the booze or limit it to just dinner, it may feel okay at the time but it is a depressant. Are you going on Lexapro to just stop drinking during the day???
Avatar universal
Thank you to all who responded.  Your responses are very much appreciated.  I have called my internist for a psychotheripist or psychologist also for a psychiatrist.  She has not responded.  Also, the University is supposed to be searching for the same on my side of town.  It is a 75 mile drive to the University.  How long is reasonable to wait for a response from my internist.? It has been two days.  I hate to bug her and risk her turning against me.  Also, I worry about being addicted to diazepam.  I take 2.5 mg in the afternoon, sometimes 5 mg. since January 2009.

redsunset (I am an old lady and a natural redhead.  Thus the ID.)
Avatar universal
I stopped drinking wine Nov. 30 2008, and have not had any since.  I used to drink it to relax and to put me to sleep.  I do not miss it anymore.  I think some of my anxiety problems are from stopping the wine.  I have read that the mental part of no more drinking can last up to a year.  The physical part ends in days but not the mental part.

I am searching for a competant psychotheripist or psychologist.  Is there a difference?

redsunset
Avatar universal

My doctor once told me stress will kill you, the wine won't. This is when I mentioned I like a glass of wine with dinner most nights and was worrying about it. Now I enjoy my glass of wine, make sure I drink plenty of water afterwards and if one night I drink more than a glass I'll take a day or two off. It's all about a balance. If you don't miss it that's great as alcohol is not really that great for you but if you weren't abusing it..........
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?